I am g6pd deficient. I had a severe reaction to cephalosporin. Should this medication be avoided since I am g6pd deficient or is this another reaction that has nothing to do with my g6pd deficiency?
Not G6PD Deficiency. The g6pd deficiency association's web site, g6pd.Org, has lists of unsafe drugs and foods for people with g6pd. (not cephalosporins) in g6pd deficiency, if a drug or food causes oxidant stress, hemolytic anemia, or breakdown of red blood cells, can occur. Cephalosporins can be associated with allergic reactions and rarely with hemolytic anemia, but the reason for the hemolysis is different.
It depends... On the nature of the reaction you had. Cephalosporin reactions are common in the general population. However, hemolytic reactions to cephalosporin antibiotics in the setting of g6pd deficiency have certainly been described. If your reaction was characterized by red cell lysis (aka "hemolysis"), your doctor may advise you to avoid these drugs and to use alternatives. I'd ask your doc for details.
Unrelated. Cephalosporins are not associated with g6pd deficiency related hemolysis. I doubt your adverse reaction to the cephalosporin was related to your g6pd deficiency.
Avoid sulfa drugs. Trimethoprim-sulfamethoxazole (tmp-smx) is an antibiotic to avoid with g6pd deficiency. That's because in times of stress, there is not enough glutathione made to protect us from oxidative products generated by infection and by sulfa drugs. Other drugs include: •antimalarials •nitrofurantoin •quinine cephalosporins is not in this list.
Both common. Cephalosporin allergy is quite common and so is g6pd deficiency. Unless your reaction to g6pd was a spectacular hemolytic reaction (your physician would be able to tell), consider yourself allergic to the stuff, independent of your g6pd status.